Our Location 361-287-0100

Corpus Christi ENT Sinus and Allergy

Can medications cause hearing loss?

HearingLoss and MedicationsCan medications cause me to lose my hearing? The quick and easy answer is yes. But not every medication can.

We have all seen the listed side effects on the paperwork when we pick up a prescription. These documents list the most common or severe side effects. The majority of medications are not harmful to your hearing. However, there are certain medications and categories of medications that are known to cause hearing loss or other auditory problems like tinnitus, or auditory hallucinations. Some of these conditions are reversible, meaning if you stop the medication the problem improves. Others may cause permanent hearing loss.

Here are some medications that are known to cause hearing loss:

  1. Cisplatin and other Antineoplastic drugs
    • Cisplatin is a medication used in chemotherapy. It will treat cancer and tumors. It is not used as commonly as it once was. But it is known to cause hearing loss in patients, sometimes severe. It causes structural changes in the inner ear (the sense organ for hearing) that result in permanent hearing loss.
  2. Aminoglycoside antibiotics: gentamicin, kanamycin, neomycin, streptomycin, tobramycin
    • There is a class of antibiotics to treat infection that end with -mycin. Small doses for short periods of time are typically not a problem. When they are given through an IV in larger doses, the chances of hearing loss increase. These antibiotics cause a toxin to form that can cause a change in the chemistry in the inner ear. These changes damage the inner ear.
  3. Quinine
    • Quinine was used in the past to treat malaria. It can also be found in tonic water. Higher doses of quinine were found to cause hearing loss.
  4. Aspirin
    • Before we had acetaminophen and ibuprofen and all the other pain relievers available, people took aspirin. People who had chronic pain, such as from arthritis, took a lot of aspirin. The low dose aspirin recommended to prevent heart attack is fine. However, the salicylates cause a temporary hearing loss that usually improves once you stop taking the high doses.
  5. Loop diuretics
    • Used in the treatment of congestive heart failure or pulmonary edema. These diuretics cause damage to the tiny hairs in the inner ear that are responsible for creating the nerve impulses that signal we heard a sound.

This is not an all-inclusive list. There are many more medications that are known to have effects on hearing or that can cause tinnitus or other auditory problems. Often these are used as a last resort. They are only given when there is no other medication that can treat the infection or disease.

If you have taken a medication that could potentially cause hearing loss, you should have your hearing tested. Call our office to schedule a hearing test.

SCHEDULE AN APPOINTMENT

Please call our office at 361-287-0100 to schedule an appointment.

Request An Appointment

361-287-0100

Patient Portal

Blog and News


American Academy of Otolaryngology Head and Neck
American Acedemy of Otolayrngic Allergy
American Medical Association
Texas Medical Association
Nueces County Medical Society